North Carolina, 2017Tornado in North Carolina, May 23, 2017
May 23, 2017 · NWS ILM · 1 event in 1 county or zone
A warm front was draped across the area. Helicity values along the front were substantial.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was draped across the area. Helicity values along the front were substantial. As a thunderstorm intersected the boundary, it began to rotate and a tornado quickly developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 23, 1:13 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 23, 1:13 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
213 PM EDT Tue May 23 2017
.SYNOPSIS...
Waves of low pressure will develop along stalled cold front
producing a good chance of showers and thunderstorms through mid
week. A cold front trailing from a deep low pressure system
over the Ohio Valley on Thursday will push through, bringing the
final round of storms to the area. High pressure will build in
on Friday maintaining quieter weather for much of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Tuesday...A cluster of heavy showers and some
thunderstorms that were training across portions of the southern
Cape Fear Coast have begun to move offshore. Other showers were
filling in across the remainder of the Forecast Area and we do
expect at least scattered showers and thunderstorms through the
first part of the afternoon.
A wave of low pressure across the deep south was moving NE along
a stalled front. It is ahead of this wave that widespread
showers and thunderstorms were occurring. This large area of
convection should begin to envelop the inland portions of the
Forecast Area during the afternoon, especially mid and late
afternoon and then across all areas this eve/tonight.
Widespread showers and thunderstorms are expected to bring a
good deal of rainfall. Rainfall amounts will commonly be in the
2 to 4 inch range through tonight. At times however the
convection will be training and falling heavily. It is this
heavy rain over relatively short periods of time that may lead
to flash flooding. Thus, the National Weather Service will
continue the Flash Flood Watch and may extend it into Wed with
later forecast packages.
Moisture laden broad southwest flow will continue to impact the
area through the near term period with precipitable water values
on the order of 2 inches. A very small severe thunderstorm risk
is also in play, but with very warm and obviously moist profiles
it will take some doing for precipitation loading to manifest
itself into severe wind gusts. SPC continues to include much of
the area in a marginal or very small severe weather risk, with a
greater risk for severe weather aligned to our S.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 3 AM Tuesday...Unsettled weather continues into the Short
Term as a very slow moving frontal system tracks across the
eastern Carolinas. Model disparities makes precip timing an
issue for Wednesday so have opted for categorical pops,
indicating widespread convection, through that 24 hour period.
Although confidence is high that all locations will see
measurable precip, if not a substantial amount for most places,
confidence is low as to actual timing of the event. Thursday is
a little more clear cut in that the front will be moving
offshore early in the period, so bulk of remaining precip will
be during the daytime, likely early, with a dry overnight.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 3 PM Monday...Deep frontal moisture to be offshore by the
start of the period. However the main trough axis and strongest
shortwave will be crossing the area and this should manage to
squeeze a few light and short-lived showers. Continued dry
advection and the lifting of the trough Thursday night should
keep us dry despite one last final and moderately strong
vorticity center streaking by. Zonal flow will keep the weekend
dry and fairly seasonable with only gradually increasing surface
dewpoints.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 18Z Tuesday...Much of the TAF period will be dominated by
convection with MVFR and IFR ceilings and visibility. One wave
will bring widespread convection into the later eve hours. Then
there should be a decrease in the number of thunderstorms, but
ceilings should remain near or within the IFR category if not
lower overnight. The coverage of showers and thunderstorms will
again increase on Wed, most likely after 18z. As low level
jetting increases this eve, the risk for wind shear will
increase. At this time, have included wind shear at KFLO.
Extended Outlook...Reduced flight categories will be possible
in periodic showers and thunderstorms into Thursday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Tuesday...A robust SW flow will develop across the
waters this afternoon and this will necessitate the raising of a
Small Craft Advisory which will likely remain in effect until
the passage of a cold front on Thu. In the near term, winds will
increase to 15 to 25 kt with gusts up to 30 kt. Seas will build
up to 5 to 7 ft. In addition, mariners should be aware that
bouts of showers and thunderstorms are again expected to become
widespread.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 3 AM Tuesday...The overall trend during the Short Term
will be one of gradually increasing SW winds and building seas
in advance of a slowly moving cold front. The front will be over
or near the waters on Thursday morning, at which point we will
likely see some loosening of the gradient and a subsequent
decrease in winds and seas during the afternoon. Until then,
though, it is likely that Small Craft Advisory conditions will
be breached on Wednesday or Wednesday night. Expect frequent
period of shower and thunderstorm activity Wednesday and
Wednesday night, with improving conditions on Thursday.
LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 3 PM Monday...Small Craft Advisory will be in effect on
Thursday just ahead of a cold front that will pinch the gradient.
Within the agitated wind field of the pinched gradient a strong
upper disturbance will traverse the area possibly to enhance
wind gusts. In the wake of this boundary there will be west
winds to round out the period of gradually diminishing speed.
Wave heights will similarly abate somewhat slowly.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through late tonight for SCZ017-023-024-032-
033-039-053>056.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Flash Flood Watch through late tonight for NCZ087-096-099-
105>110.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ250-252-
254-256.
&&
NEAR TERM...RJD
SHORT TERM...MBB
LONG TERM...RGZ
AVIATION...RJDHazardous weather outlook, May 23, 2:52 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
352 AM EDT Tue May 23 2017
NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053-055-
240800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Horry-Inland Georgetown-
352 AM EDT Tue May 23 2017
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk for severe weather today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ054-056-240800-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
352 AM EDT Tue May 23 2017
...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Flash Flood Watch.
There is a marginal risk for severe weather today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-240800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
352 AM EDT Tue May 23 2017
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
15
In the hours before
Special weather statement, May 23, 2:03 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
303 PM EDT TUE MAY 23 2017
SCZ053-054-231945-
Inland Horry SC-Coastal Horry SC-
303 PM EDT TUE MAY 23 2017
...SPECIAL WEATHER STATEMENT FOR CENTRAL HORRY COUNTY UNTIL 345 PM
EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Myrtle Beach, Conway, North Myrtle Beach, Red Hill, Little River,
North Myrtle Beach Airport, Hickory Grove, Homewood, Horry Georgetown
Technical College Conway Campus, Nixonville, Barefoot Landing Area Of
North Myrtle Beach, Wampee, Goretown, Hand, Longs, Hammond, Coastal
Carolina University, Brooksville, Adrian and Forestbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3390 7911 3406 7879 3385 7854 3385 7858
3382 7867 3380 7872 3374 7882 3372 7910
TIME...MOT...LOC 1902Z 244DEG 23KT 3381 7902
JDWTornado, Robeson
- When
- May 23, 2:38 PM EST to 2:43 PM EST
- Where
- Robeson County, 2.46 mi N of Lumber Bridge to 1.77 mi NNW of Parkton
- Rating
- EF0
- Path length
- 2.24 mi
- Path width
- 30 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.916, -79.070
A survey conducted by the National Weather Service concluded an EF0 tornado with winds to 75 mph first touched down just south of Sandy Grove Rd. and west of Chason Rd. Severe damage to a metal topped farm building was noted in this area. The tornado moved into a field and then crossed Sandy Grove Rd. causing large limbs to snap and a roof uplift and minor structural damage to a church on the north side of the intersection of Sandy Grove Rd. and Chason Rd. The tornado then uprooted trees and downed large limbs east of Chason Rd. and just north of Sandy Grove Rd. As the tornado approached the intersection of Barlow Rd. and Sandy Grove Rd., it caused minor damage to four structures and destroyed an outbuilding. Additional downed limbs were also noted. The tornado crossed Barlow Rd. and moved across a field until it crossed Sansbury Ln. where it caused minor damage to a few homes. It also uprooted a couple of trees, one of which had a diameter greater than 4 feet. The tornado crossed Davis Bridge Rd. where it knocked down a few more trees before lifting near Glenn Rd. The wind speed was fairly consistent along the entire tornado path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 23, 20173 deaths · 3 events
- Hail and Damaging Winds in Texas, May 23, 2017$7.2 million · 2.5 in hail · 13 events
- Tornadoes and Flash Flood in Georgia, May 23 to 24, 20172 injured · $730,000 · EF1 · 17 events
- Tornado in North Carolina, May 23, 20171 injured · $1.5 million · EF1 · 1 event
- Hail and Damaging Winds in Texas, May 23, 2017$1.0 million · 1.75 in hail · 11 events
- Tornado and Damaging Winds in Georgia, May 23, 2017EF2 · 5 events
- Tornado and Hail in Texas, May 23, 2017$221,000 · EF0 · 23 events
- Flash Flood and Flooding in Virginia, May 23 to 28, 2017$245,000 · 14 events
- Wildfire in Washington, May 23 to 25, 2017$100,000 · 1 event
- Tornado in North Carolina, May 23, 2017EF1 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20171.5 in hail · 16 events
- Tornado and Flood in Florida, May 23 to 24, 2017$4,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701413.